Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 69, NWS Springfield, MO

April 2, 2015Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Apr 2, 2015, 9:04 PM CDT for Cherokee County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2015, 9:04 PM CDT (02:04 UTC)
Expired
Apr 2, 2015, 9:30 PM CDT
In force
26 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 125 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 9:10 PM CDTHAIL 1.55 N Riverton, KSHAIL RANGED IN SIZE FROM QUARTERS TO PING PONG BALL SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 7:02 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1838 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1838 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

306 
WUUS53 KSGF 030204
SVRSGF
KSC021-030230-
/O.NEW.KSGF.SV.W.0069.150403T0204Z-150403T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
904 PM CDT THU APR 2 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...

* UNTIL 930 PM CDT

* AT 903 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
  OF COLUMBUS...AND MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BAXTER SPRINGS...COLUMBUS...CRESTLINE...FAULKNER...GALENA...
  HALLOWELL...LAWTON...LOWELL...MELROSE...NEUTRAL...RIVERTON...
  SHERWIN...SKIDMORE...STIPPVILLE AND TREECE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR
SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

LAT...LON 3717 9502 3725 9484 3727 9470 3728 9469
      3729 9462 3702 9461 3700 9462 3700 9490
      3701 9496 3707 9502 3713 9504
TIME...MOT...LOC 0205Z 269DEG 38KT 3710 9488

HAIL...1.25IN
WIND...60MPH

$$

CRAMER
1 follow-up statement
006 
WWUS53 KSGF 030218
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
918 PM CDT THU APR 2 2015

KSC021-030230-
/O.CON.KSGF.SV.W.0069.000000T0000Z-150403T0230Z/
CHEROKEE KS-
918 PM CDT THU APR 2 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CHEROKEE COUNTY UNTIL 930 PM CDT...

AT 915 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
COLUMBUS...AND MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BAXTER SPRINGS...COLUMBUS...CRESTLINE...GALENA...LOWELL...NEUTRAL...
RIVERTON AND TREECE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR
SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

LAT...LON 3712 9494 3717 9491 3720 9485 3722 9476
      3722 9462 3705 9461 3700 9462 3700 9484
      3701 9489 3705 9494 3707 9495
TIME...MOT...LOC 0218Z 270DEG 22KT 3710 9483

HAIL...1.00IN
WIND...60MPH

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 6:32 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 2, 6:32 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
632 PM CDT Thu Apr 2 2015

.SHORT TERM...(Through Tonight)
Issued at 347 PM CDT THU APR 2 2015

An active night is expected across the area tonight as a
springtime storm system takes aim on the Ozarks. A synoptic
frontal boundary currently extends from just north of St. Louis
through central Missouri and back into southeastern Kansas and
then north-central Oklahoma (where surface low pressure was
located). This front has wavered back and forth today but has
generally not moved all that much. The mid and upper level flow
this afternoon is rather flat in a west-southwesterly fashion. A
short wave trough and speed max was emerging across the central
High Plains.

As we get into late this afternoon and tonight, we will be watching
that front closely for surface-based convective initiation. Short
range high resolution models have struggled with initiation time
and convective mode late this afternoon and this evening. This is
likely due in part to the presence of an elevated mixed layer
(EML) and capping inversion. Surface temperatures have warmed into
the lower 80s across northeastern Oklahoma with surface dew points
in the lower 60s. Despite the heating, it will likely take
increasing large scale ascent starting early this evening to get
convective initiation going in earnest. We still may very well see
some widely scattered cells try and get going across central
Missouri where the cap is weaker.

Deep layer shear and MLCAPE values in the 1200-1800 J/kg range will
initially be supportive of supercells...especially across
southeastern Kansas and northeastern Oklahoma where Bunkers right-
moving vectors will have a stronger cross-component to the surface
boundary. Any supercells will then tend to move east into southern
Missouri this evening. Given the presence of steeper mid-level
lapse rates and increasing deep layer shear with an approaching
speed max, we will be increasing our maximum potential hail size
to tennis balls. We will also be increasing the tornado threat to
elevated across portions of extreme southeastern Kansas and
southern Missouri as short term models have increased low level
helicities into the overnight period. This is due to a rather
veered low level jet and the potential for some localized backing
of winds due to terrain effects across southern Missouri.
Additionally, storms that develop along the front across the
Missouri Ozarks may also have a tendency to track along this
feature and ingest low level vorticity.

As we head into later this evening and the overnight period, we
may then get into more of a mixed convective mode situation as
convective coverage increases and cold pools conglomerate. For any
line segments that develop, the setup will be favorable for
damaging straight-line winds. Mesovortex and attendant tornado
potential will also be present for any line segments that bow to
the east and northeast. The bottom line here is that severe storms
will remain possible for much of tonight as most of the Missouri
Ozarks will remain in the warm sector of this storm system.

In addition to the threat for severe storms, we will also be
closely monitoring the hydro situation. With little in the way of
movement expected to that front, training convection will be
likely as that low level jet strengthens overnight. The Flood
Watch is well placed and has been left intact.

.LONG TERM...(Friday through Thursday)
Issued at 347 PM CDT THU APR 2 2015

Ongoing convective complex to start the day Friday will quickly
exit to the east and southeast. Some signals for lingering light
showers behind the front given low level isentropic upglide.
Biggest change will be to temperatures as they will drop sharply
behind the front on the heels of gusty north winds. Temperatures
in the 40s/50s are expected with wind chill values in the 40s much
of the day.

Attention then turns to frost/freeze potential Friday night.
Surface high pressure will slide overhead Friday night. A clear
sky, light winds and moist grounds from recent rains will provide
a good opportunity for frost. Will let the night shift decide on
the need for any headlines given impending severe/heavy rain risk.

Quiet weather will continue on Saturday with temperatures
returning to near average under a mainly sunny sky. This will be a
brief reprieve from our increasingly active weather regime. Long
wave charts place the area in southwest flow from Sunday through
much of next week. This will set the stage for several
opportunities for showers and storms. The first potential will be
late Sunday/Sunday night, though the bulk of the rainfall looks
like it will stay mainly to our south.

Periodic rain chances and above average temperatures are expected
much of next week, though timing individual waves (as always) will
prove difficult. As a result, the forecast is a bit more
pessimistic than preferred, but it should be noted there will some
dry time next week. Current multimodel ensemble forecast indicates
the best rain chances coming in the Wednesday to Thursday time
frame as a cold front moves through the region. This pattern is
supportive for a strong/severe storm risk, and such details will
become clearer with future model runs.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 627 PM CDT THU APR 2 2015

For the KSGF/KJLN/KBBG tafs: Expect thunderstorms to increase in
coverage over the next few hours with mvfr/ifr conditions at times.
A strong cold front will move through the region toward 12z-15z
with strong north winds and lowering ceilings with much cooler low
levels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH through Friday morning FOR MOZ057-058-068>071-
     077>083-088>098-101>106.

KS...FLOOD WATCH through Friday morning FOR KSZ097-101.

&&

SHORT TERM...Schaumann
LONG TERM...Gagan
AVIATION...DSA
Hazardous weather outlook, Apr 2, 3:53 PM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
353 PM CDT THU APR 2 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
353 PM CDT THU APR 2 2015

...SEVERE THUNDERSTORMS EXPECTED TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  SIGNIFICANT HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  THUNDERSTORMS AND THE POTENTIAL FOR SEVERE WEATHER WILL
  INCREASE LATE THIS AFTERNOON INTO THIS EVENING ACROSS EXTREME
  SOUTHEASTERN KANSAS...AS WELL AS WESTERN AND CENTRAL MISSOURI.
  THE THREAT FOR SEVERE STORMS WILL THEN OVERSPREAD THE REMAINDER
  OF THE MISSOURI OZARKS FROM LATER THIS EVENING INTO THE
  OVERNIGHT PERIOD. THE THREAT FOR SEVERE STORMS WILL THEN PERSIST
  ACROSS MOST OF THE OUTLOOK AREA THROUGH THE OVERNIGHT PERIOD.

  HAIL TO THE SIZE OF TENNIS BALLS AND DAMAGING WIND GUSTS TO
  60 MPH WILL BE POSSIBLE WITH ANY SUPERCELL THUNDERSTORMS
  WHICH ARE ABLE TO DEVELOP FROM LATE THIS AFTERNOON INTO
  TONIGHT. THERE WILL BE A LIMITED TO ELEVATED TORNADO THREAT...
  ESPECIALLY ALONG AND SOUTH OF A GIRARD KANSAS TO FORT LEONARD
  WOOD MISSOURI LINE. THE TORNADO THREAT WILL BE LOCALLY ENHANCED
  FOR ANY SUPERCELLS THAT TRACK EAST ALONG ANY BOUNDARIES.

  IN ADDITION TO ANY SUPERCELLS...THE SETUP APPEARS FAVORABLE
  FOR MULTIPLE LINE SEGMENTS TRACKING ACROSS THE AREA FROM MID
  EVENING THROUGH THE OVERNIGHT PERIOD. THE MAIN HAZARD WITH ANY
  LINE SEGMENTS WILL DAMAGING WIND GUSTS OVER 60 MPH AND HAIL TO
  THE SIZE OF QUARTERS. ANY LINE SEGMENTS BOWING TOWARDS THE EAST
  OR NORTHEAST WILL ALSO HAVE THE POTENTIAL TO PRODUCE ISOLATED
  TORNADOES.

  ADDITIONALLY...MULTIPLE ROUNDS OF STORMS COULD RESULT IN
  EXCESSIVE RAINFALL AND LOCALIZED FLOODING TONIGHT INTO FRIDAY
  MORNING. A FLOOD WATCH IS IN EFFECT TONIGHT THROUGH FRIDAY
  MORNING FOR MOST OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THUNDERSTORMS AND A LIMITED RISK FOR SEVERE WEATHER WILL LINGER
  INTO EARLY FRIDAY MORNING MAINLY ACROSS SOUTH CENTRAL MISSOURI.

  SUSTAINED NORTH WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH
  CAN BE EXPECTED FRIDAY MORNING AND EARLY FRIDAY AFTERNOON.

  PATCHY FROST WILL BE POSSIBLE FRIDAY NIGHT AS LOW TEMPERATURES
  FALL INTO THE LOWER AND MIDDLE 30S.

  THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS FROM SUNDAY
  THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH TONIGHT ACROSS
  THE MISSOURI OZARKS AND EXTREME SOUTHEASTERN.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Apr 2, 8:34 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
834 PM CDT THU APR 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TORNADO          5 WSW GOLDEN CITY       37.37N 94.18W
04/02/2015                   BARTON             MO   TRAINED SPOTTER

&&

RFRYE
Local storm report, Apr 2, 8:37 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
837 PM CDT THU APR 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             12 S PITTSBURG          37.24N 94.70W
04/02/2015  M1.75 INCH       CHEROKEE           KS   BROADCAST MEDIA

            GOLFBALL SIZE HAIL AT KOAM TV STATION

&&

MGRIFFIN
Local storm report, Apr 2, 8:38 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
838 PM CDT THU APR 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             CRESTLINE               37.17N 94.70W
04/02/2015  E1.00 INCH       CHEROKEE           KS   EMERGENCY MNGR

            QUARTER SIZED HAIL REPORTED BY EMA.

&&

RFRYE
Local storm report, Apr 2, 8:46 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
846 PM CDT THU APR 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             CARL JUNCTION           37.18N 94.57W
04/02/2015  E1.50 INCH       JASPER             MO   TRAINED SPOTTER

&&

RFRYE
Local storm report, Apr 2, 8:59 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
859 PM CDT THU APR 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     HAIL             GOLDEN CITY             37.39N 94.09W
04/02/2015  E1.50 INCH       BARTON             MO   EMERGENCY MNGR

&&

RFRYE
Local storm report, Apr 2, 9:00 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
900 PM CDT THU APR 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     HAIL             10 W COLUMBUS           37.17N 95.03W
04/02/2015  E1.00 INCH       CHEROKEE           KS   EMERGENCY MNGR

&&

RFRYE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 7:05 PM CDTSevere Thunderstorm WarningSGFCrawford55 min
Apr 2, 7:31 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford59 min
Apr 2, 7:41 PM CDTTornado WarningSGFCherokee, Crawford49 min
Apr 2, 8:31 PM CDTSevere Thunderstorm WarningSGFCherokee14 min
Apr 2, 8:42 PM CDTTornado WarningSGFCherokee48 min
Apr 2, 9:31 PM CDTSevere Thunderstorm WarningSGFCherokee28 min
Apr 3, 2:05 AM CDTTornado WarningSGFCherokee40 min
Apr 3, 2:09 AM CDTSevere Thunderstorm WarningSGFCherokee, Crawford51 min
Apr 3, 11:13 AM CDTFrost AdvisorySGFBourbon, Cherokee, Crawford22 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.